Alert archive / Nebraska / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Cheyenne, WY

June 13, 2016Banner County, Kimball County, Scotts Bluff County, Nebraska; Goshen County, Laramie County, Wyoming

NWS Cheyenne, WY issued this flash flood watch at Jun 13, 2016, 10:21 AM MDT for Banner County, Kimball County, Scotts Bluff County, Nebraska; Goshen County, Laramie County, Wyoming. It took effect at Jun 13, 2016, 3:00 PM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2016, 10:21 AM MDT (16:21 UTC)
In effect from
Jun 13, 2016, 3:00 PM MDT
Expired
Jun 13, 2016, 7:59 PM MDT
In force
5 hr
Issued by
NWS Cheyenne, WY
Flood severity
None

Counties Banner County, NE, Kimball County, NE, Scotts Bluff County, NE, Goshen County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 81 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 4.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WGUS65 KCYS 131621
FFACYS

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHEYENNE WY
1021 AM MDT MON JUN 13 2016

...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST WYOMING AND THE
SOUTHERN NEBRASKA PANHANDLE...

.MODERATE TO LOCALLY HEAVY RAINFALL WITH STRONG THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE AREA LATER THIS AFTERNOON AND
PERSIST INTO THE EVENING. SOME OF THESE STORMS WILL TRAVEL OVER
AREAS THAT RECEIVED SUBSTANTIAL RAINFALL LAST NIGHT AND WHERE
SOILS ARE ALREADY SATURATED. VERY LITTLE ADDITIONAL RAINFALL IN
THESE AREAS WILL BE ABLE TO BE ABSORBED IN THE GROUND AND THE REST
WILL RUN OFF...LEADING TO FLASH FLOODING.

NEZ019-020-054-WYZ108-118-119-140400-
/O.NEW.KCYS.FF.A.0002.160613T2100Z-160614T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTTS BLUFF-BANNER-KIMBALL-GOSHEN COUNTY-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG...
KIMBALL...TORRINGTON...CHEYENNE...PINE BLUFFS
1021 AM MDT MON JUN 13 2016

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NEBRASKA PANHANDLE AND
  SOUTHEAST WYOMING...INCLUDING THE FOLLOWING AREAS...IN THE
  NEBRASKA PANHANDLE...BANNER...KIMBALL AND SCOTTS BLUFF. IN
  SOUTHEAST WYOMING...CENTRAL LARAMIE COUNTY...EAST LARAMIE COUNTY  AND
  GOSHEN COUNTY.

* FROM 3 PM MDT THIS AFTERNOON THROUGH 10 PM THIS EVENING.

* MODERATE TO LOCALLY HEAVY RAINFALL ON AREAS THAT RECEIVED
  SIGNIFICANT RAINFALL SUNDAY AFTERNOON AND EVENING. STORMS ARE
  EXPECTED TO DEVELOP EARLY THIS AFTERNOON AND TRAVERSE THE AREA
  THROUGH EARLY EVENING. A SECONDARY BAND OF MODERATE RAIN IS
  POSSIBLE BY EARLY EVENING THAT WILL CAUSE ADDITIONAL FLOOD
  CONCERNS.

* SOILS ARE SATURATED IN PORTIONS OF THE WATCHED AREA INCLUDING
  TORRINGTON...CHEYENNE...SCOTTSBLUFF AND KIMBALL. MUCH OF THE
  ADDITIONAL RAINFALL WILL RUN OFF...LEADING TO POSSIBLE FLASH
  FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
064 
WGUS65 KCYS 140159
FFACYS

FLOOD WATCH
NATIONAL WEATHER SERVICE CHEYENNE WY
759 PM MDT MON JUN 13 2016

...FLASH FLOOD WATCH CANCELLED...

.THE THREAT FOR WIDESPREAD HEAVY RAIN HAS ENDED...SO THE FLASH
FLOOD WATCH HAS BEEN CANCELLED.

NEZ019-020-054-WYZ108-118-119-140300-
/O.CAN.KCYS.FF.A.0002.000000T0000Z-160614T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTTS BLUFF-BANNER-KIMBALL-GOSHEN COUNTY-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG...
KIMBALL...TORRINGTON...CHEYENNE...PINE BLUFFS
759 PM MDT MON JUN 13 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF PANHANDLE NEBRASKA AND
SOUTHEAST WYOMING HAS BEEN CANCELLED. 

ALTHOUGH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS EVENING...THE THREAT OF FLASH FLOODING HAS ENDED.

$$

RUBIN

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood watch went out at Jun 13, 3:56 AM MDT, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 13, 3:56 AM MDT, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
356 AM MDT MON JUN 13 2016

.SHORT TERM...(Today through Wednesday)
Issued at 340 AM MDT Mon Jun 13 2016

Forecast for today and tonight appear on track with several
threats over the next 24 hours. Will be a rather busy day with
severe thunderstorms expected and the potential for flash
flooding. Enhanced risk for severe thunderstorms has been extended
northward to include the high plains of SE Wyoming east of a line
from Cheyenne to Douglas...and most of the western NE panhandle
this afternoon and into tonight. Instability and shear parameters
look good with models consistently showing 1500 to 2500 J/KG of
CAPE...30 to 45 KTS of 0-6 KM shear...and LI/s below -5c. In
addition...strong upper level divergence will be present as a
potent upper level trough currently over Nevada and srn California
moves east into Utah and Colorado. Model soundings indicate
impressive lapse rates between 0c and -20c heights where the
primary hail growth zone is located...so there is moderate
confidence that hail sizes may reach 2 to 3 inches in diameter in
a few locations. Large or very large hail will be the main threat
early...and then transition to a tornado and damaging straight
line wind threat as the afternoon progresses. EHI is now peaking
between 2 to 4 across portions of the panhandle late this
afternoon...so there is a threat of tornadoes east of the Laramie
Range and especially across the panhandle of Nebraska.

The other threat is FLASH FLOODING. There have been some
impressive rainfall totals last night and yesterday evening as a
slowly propagating MCS moved across the plains...mainly impacting
areas from Cheyenne to Torrington...and eventually eastward into
Kimball County and Scotts bluff County. There were numerous
reports of 1.5 to 3 inches of rainfall with even a few 4 inch
amounts. There were several reports of flash flooding and/or
street flooding in these areas as well. Contemplated issuing a
Flash Flood Watch for areas east of a line from Cheyenne to
Wheatland into the southern NE panhandle...but decided against it
early this morning after a few hours of analysis. The main problem
working against larger areas of flash flooding is the forecast
storm motion today and the potential for discrete supercells to
form. Current indications are storm motions may be as high as 30
to 35 MPH to the northeast or east...which will only result in
brief very heavy rainfall rates in addition to lots of hail due to
lower 0c and -20c levels. The other issue is the expected LLVL
wind direction which will mainly be out of the southeast and then
eventually veer into the south and southwest. Yesterday...LLVL
winds were out of the east up to 4000 feet AGL...which supported
slow east to northeast propagating lines of convection. Flash
flood threat appears to be higher further south and east with
a greater potential of south or southeast propagating squall
lines and bow echoes. Some flash flooding is still expected but
the area of impact and coverage is still uncertain. Will continue
to monitor this situation and will brief the day shift
accordingly...but the primary threat at this point appears to be
large hail...damaging winds...and isolated tornadoes.

For Tuesday and Wednesday...conditions are expected to improve
from west to east as the upper level trough moves overhead and
east of the forecast area by Tuesday afternoon. Can not rule out
an isolated thundershower across the eastern plains.
Otherwise...temperatures will begin to moderate as an upper level
ridge builds over the rockys and drier air moves into the forecast
area.

.LONG TERM...(Wednesday night through Sunday)
Issued at 230 AM MDT Mon Jun 13 2016

00Z medium range model guidance indicates that 1000-500mb heights
and thicknesses will be increasing throughout most of the forecast
period as a large upper high pressure ridge expands across the
central and southern Rockies and Great Plains. Large scale
subsidence and warm temperatures aloft will suppress convection,
even over the higher terrain. Above normal temperatures will
prevail with daytime highs Thursday through Saturday in the 70s
and 80s, with low to mid 90s east of the Laramie Range. A weak
frontal passage Sunday will lower high temperatures into the 80s
for the plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 230 AM MDT Mon Jun 13 2016

Patchy MVFR visibilities and ceilings in fog and low clouds
will exist until 15Z this morning for most airfields east of
the Laramie Range. Scattered to numerous thunderstorms will
redevelop along and east of the Laramie Range this afternoon
and evening producing MVFR conditions in heavy rain...wind
gusts to 50 kt...hail and moderate to severe turbulence.

&&

.FIRE WEATHER...
Issued at 302 AM MDT Mon Jun 13 2016

NO FIRE WEATHER CONCERNS THIS WEEK DUE TO GREEN FUELS AND A HIGH
CHANCE FOR WETTING RAINS TODAY AND TONIGHT. NUMEROUS SHOWERS AND
THUNDERSTORMS EXPECTED OVER MUCH OF SOUTHEAST WYOMING AND WESTERN
NEBRASKA PANHANDLE THIS AFTERNOON THROUGH THIS EVENING AS A
DISTURBANCE MOVES ACROSS THE AREA. DRIER BUT COOL CONDITIONS
EXPECTED ON TUESDAY BEFORE TEMPERATURES BEGIN TO INCREASE BY
WEDNESDAY AND THURSDAY. RELATIVE HUMIDITIES ARE EXPECTED TO TREND
LOWER BY THE END OF THE WEEK...RANGING BETWEEN 15 TO 25 PERCENT
BY THURSDAY.

&&

.HYDROLOGY...

Issued at 230 AM MDT Mon Jun 13 2016

Heavy rainfall from thunderstorms Sunday evening produced short
term rises at Henry, Minatare, and Mitchell, Nebraska. This will
be the case again this afternoon and evening as the threat for
more heavy rainfall from thunderstorms exists. Much of the
mountain snow pack below 10000 feet has melted, with another one
to three feet remaining to melt. With cooler temperatures early
this week, snowmelt will be reduced, but increase somewhat later
this week with warmer temperatures. Therefore, minor flooding will
likely continue most of this week at Laramie and Saratoga, Wyoming.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...MJ
AVIATION...MJ
FIRE WEATHER...TJT
HYDROLOGY...MJ
Hazardous weather outlook, Jun 13, 4:17 AM MDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
417 AM MDT MON JUN 13 2016

WYZ103>106-109>117-141030-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
417 AM MDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BEGINNING LATE THIS MORNING...
AND CONTINUE THROUGH EARLY THIS EVENING. SOME OF THE STORMS MAY
BE STRONG WITH SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUSTS TO 50
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
141030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
417 AM MDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE LARAMIE RANGE
LATE THIS MORNING...AND BECOME MORE NUMEROUS THIS AFTERNOON
ACROSS THE HIGH PLAINS. SOME OF THE STORMS ALONG AND EAST OF
THE INTERSTATE 25 CORRIDOR WILL BECOME SEVERE AND PRODUCE VERY
LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAIN THAT CAN CAUSE
FLASH FLOODING...AND ISOLATED TORNADOES. THE THREAT FOR SEVERE
THUNDERSTORMS WILL CONTINUE ACROSS THE WESTERN NEBRASKA PANHANDLE
UNTIL LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN
NEBRASKA PANHANDLE TUESDAY. OTHERWISE...THE THREAT FOR WIDESPREAD
HAZARDOUS WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING FOR AREAS ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:03 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Kimball, Morrill, Scotts Bluff, Sioux42 min
Jun 12, 7:38 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more37 min
Jun 12, 7:59 PM MDTFlash Flood WarningCYSBanner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more9 hr
Jun 12, 8:11 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more49 min
Jun 12, 9:24 PM MDTSevere Thunderstorm WarningCYSBox Butte, Cheyenne, Morrill27 min
Jun 13, 4:29 PM MDTSpecial Weather StatementCYSSioux46 min
Jun 13, 5:12 PM MDTSpecial Weather StatementCYSDawes48 min
Jun 13, 5:52 PM MDTSpecial Weather StatementCYSSioux53 min
Jun 12, 6:01 PM MDTFlash Flood WarningCYSLaramie3 hr
Jun 12, 6:50 PM MDTFlash Flood WarningCYSLaramie3 hr
Jun 13, 12:21 PM MDTSpecial Weather StatementCYSConverse39 min
Jun 13, 12:37 PM MDTSevere Thunderstorm WarningCYSConverse38 min
Jun 13, 1:19 PM MDTSpecial Weather StatementCYSPlatte41 min
Jun 13, 1:28 PM MDTSevere Thunderstorm WarningCYSPlatte47 min
Jun 13, 2:10 PM MDTSevere Thunderstorm WarningCYSPlatte30 min
Jun 13, 5:50 PM MDTSpecial Weather StatementCYSConverse40 min

Nearby

Flash Flood Watches in Nebraska, 2016Flash Flood Watches in Wyoming, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.